(PRWEB) October 21, 2013
Globalsurance has released a new article, “How Safe is Acetaminophen,” an examination of the safety issues surrounding one of the most commonly used over-the-counter painkiller in the US.
The article examines several other studies of the drug, including studies from the FDA.
Acetaminophen, the primary ingredient in Tylenol, Panadol, and several other pain relieving drugs, causes more than 150 deaths every year in the United States alone, something that most Americans are not aware of.
In a survey conducted by ProPublica and discussed in a segment on popular US radio program This American Life, 35 percent of parents said they thought it was safe to give their child the maximum dose of both Children’s Tylenol and Children’s Tylenol Cold. The FDA has also said that the majority of children hospitalized for drug overdoses have ingested too much acetaminophen, and between 2000 and 2009, at least 20 children died from an acetaminophen overdose.
One nationwide poll has shown that approximately 50 percent of Americans did not realize that there were safety risks associated with Tylenol. 35 percent of those polled believed that mixing Tylenol with other over-the-counter acetaminophen medicine, such as Nyquil, was safe.
Not all risks associated with painkillers are completely unknown however. It's a relatively well known fact that too much Tylenol can cause damage to the liver, though not many know how much of the drug is considered to be an unsafe amount. According to the FDA, the maximum recommended daily dosage of acetaminophen is 4 grams (roughly eight extra-strength tablets), as only 4.25 grams is enough to cause liver damage and various other problems.
The article explains that many people are also not aware of what an acetaminophen overdose means for one's body. According to the National Institute of Health in the U.K., taking more than the maximum dosage of a drug like Tylenol or Panadol can lead to stomach pain, loss of appetite, sweating and diarrhea. Far more seriously, an acetaminophen overdose can also cause coma, severe liver dysfunction and failure, and even death.
To read the full article, visit http://www.globalsurance.com/news/2013/10/16/how-safe-is-acetaminophen/.
Read the full story at http://www.prweb.com/releases/painkiller-safety/globalsurance/prweb11246250.htm.
Copyright©2012 Vocus, Inc.
All rights reserved